Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2018, 3:55 PM MDT for Corson County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2018, 3:55 PM MDT (21:55 UTC)
- Expired
- Jun 1, 2018, 4:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:39 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 1, 12:39 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 139 PM CDT Fri Jun 1 2018 .SHORT TERM...(This Evening through Saturday) Issued at 134 PM CDT Fri Jun 1 2018 Forecast challenges this afternoon through Saturday afternoon mainly revolve around severe thunderstorm chances from late this afternoon through late tonight. Currently, skies are partly to mostly sunny and temperatures are warming through the 80s, and in some areas into the 90s. Winds are strong from the southeast at 15 to 30 mph with gusts up to 45 mph. Per "right now" upper air analysis, there remains a mid-level warm air capping inversion (EML) of +11C to +13C at 700hpa over western SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already developed up into western/swrn SoDak. A discernible short-wave is now showing up on water vapor imagery (far nern corner of CO) moving north-northeastward toward the northern plains region. Attached to it, the Rap Refresh model has a 70knot speed max aloft also lifting into Nebraska and South Dakota, with the left exit region aligning over a lee-side trof positioned across south central South Dakota. Some agitated cu/initial updrafts appear to be developing over that area as well. Effective deep-layer bulk shear values of 40+ knots still reside across eastern Wyoming and Montana. The surface cold frontal boundary of interest is currently situated from near the Montana/North Dakota border down into northern/northeastern Wyoming, with a lee-side trof/pseudo warm front extending down from near Buffalo, SD to between Chadron and Valentine, NE. Later this afternoon and evening all these features are progged to translate over into western and central South Dakota. There is that area of agitated CU in south central South Dakota, but still thinking convection should begin initiating, in earnest, between 4 PM CDT and 7 PM CDT along or perhaps just west of the Missouri River valley. Discrete supercells are expected, initially, with a range of severe weather types ranging from large hail and damaging winds, to perhaps an isolated tornado or two. Although, LCL heights may end up being just a tosh too high to support tornadoes this afternoon. After 7 PM CDT, the threat area begins to move over toward northeast South Dakota/west central Minnesota. The potential storm mode begins to change-over to something more like one or more line(s)/broken line(s) of storms with the severe threat becoming more of a damaging wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13 model do support some potential for qlcs meso-vorticity generation this evening, should a situation where sufficient cold-pool/shear interaction can be had. Convection should be exiting the far eastern zones by early Saturday morning. At that point, the cold front is well gone, too, leaving the whole forecast area in breezy to windy northwest winds and temperatures a solid 10 to 20 degrees cooler for the first half of the weekend. .LONG TERM...(Saturday Night through Friday) Issued at 134 PM CDT Fri Jun 1 2018 The period begins with the upper level pattern transitioning from northwest flow on Sunday to ridging by Monday. The building ridge will bring above normal temperatures into the region, with highs reaching the mid to upper 80s Monday and Tuesday. Dry conditions are expected from the second half of the weekend through at least Tuesday. Shortwaves crossing the region Wednesday through Friday will bring scattered showers and thunderstorms into the area. Even with the threat for thunderstorms, temperatures Wednesday through Friday should remain above average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1248 PM CDT Fri Jun 1 2018 VFR conditions are expected region-wide through Saturday morning, unless a storm moves over a terminal. Should storms form out west, they could move into KPIR/KMBG through early this evening, before convective focus shifts over to the KABR/KATY terminals later this evening. Any storms could provide for brief MVFR/IFR flight category cig/vis conditions along with the potential for severe weather (primarily large hail and damaging winds). The strong south-southeast winds will continue out ahead of a cold front, set to work through the region late this afternoon through tonight. Behind the front, strong northwest winds will gradually pick up steam persisting through Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...SD AVIATION...Dorn
Hazardous weather outlook, Jun 1, 3:27 AM MDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 AM CDT Fri Jun 1 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A strong cold front is expected to spark thunderstorms this afternoon across central South Dakota, and these storms may push east during the evening hours. Severe weather is possible, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
In the hours before
Special weather statement, Jun 1, 3:07 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
307 PM MDT FRI JUN 1 2018
SDZ003-012145-
Corson SD-
307 PM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 345
PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Klein Ranch, or 28 miles west of Mclaughlin, moving north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Mcintosh, Black Horse, Walker and Klein Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central South Dakota.
LAT...LON 4595 10103 4594 10099 4557 10129 4562 10154
4595 10146
TIME...MOT...LOC 2107Z 197DEG 30KT 4568 10138
TMTSpecial weather statement, Jun 1, 3:48 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Aberdeen SD 348 PM MDT FRI JUN 1 2018 SDZ003-012230- Corson SD- 348 PM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 430 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Timber Lake, or 24 miles southwest of Mclaughlin, moving north at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mclaughlin, Walker and Bullhead. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central South Dakota. LAT...LON 4594 10072 4548 10104 4549 10130 4594 10116 TIME...MOT...LOC 2147Z 197DEG 41KT 4554 10115 TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:55 PM MDT | Special Weather Statement | ABR | Corson | 35 min |
| Jun 1, 1:36 AM MDT | Special Weather Statement | ABR | Corson | 54 min |
| Jun 1, 3:07 PM MDT | Special Weather Statement | ABR | Corson | 38 min |
| Jun 1, 3:48 PM MDT | Special Weather Statement | ABR | Corson | 42 min |
| Jun 1, 4:04 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 41 min |
| Jun 1, 4:42 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 33 min |
| Jun 1, 4:44 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 46 min |
| Jun 1, 5:02 PM MDT | Special Weather Statement | ABR | Corson | 43 min |
| Jun 1, 5:28 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 47 min |
| Jun 1, 5:31 PM MDT | Special Weather Statement | ABR | Corson, Dewey, Stanley | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.